Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 51, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 1, 2022, 2:03 PM MDT for Duchesne County, Wasatch County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2022, 2:03 PM MDT (20:03 UTC)
- Expired
- Aug 1, 2022, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Duchesne County, UT, Wasatch County, UT
The radar
The Salt Lake City radar (KMTX), 190 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 2218 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
187
WGUS55 KSLC 012003
FFWSLC
UTC013-051-012300-
/O.NEW.KSLC.FF.W.0051.220801T2003Z-220801T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
203 PM MDT Mon Aug 1 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West Central Duchesne County in northern Utah...
Southeastern Wasatch County in northern Utah...specifically for
the Dollar Ridge Burn Scar...
* Until 500 PM MDT.
* At 203 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the Dollar Ridge Burn Scar. Between 0.5 and 1
inch of rain has fallen. Flash flooding is ongoing or expected to
begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Dollar Ridge Burn Scar. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Promised Land Resort in the Pinnacles area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4016 11090 4017 11081 4015 11077 4014 11074
4014 11069 4015 11064 4017 11054 4016 11054
4014 11056 4012 11066 4012 11072 4010 11077
4003 11098 4016 11098
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Webber2 follow-up statements
577
WGUS75 KSLC 012146
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
346 PM MDT Mon Aug 1 2022
UTC013-051-012300-
/O.CON.KSLC.FF.W.0051.000000T0000Z-220801T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duchesne UT-Wasatch UT-
346 PM MDT Mon Aug 1 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON FOR WEST CENTRAL DUCHESNE AND SOUTHEASTERN WASATCH
COUNTIES...
At 346 PM MDT, gauge reports indicated thunderstorms producing heavy
rain across the warned area. Between 0.75 and 1.25 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
A USGS gauge on the Strawberry River at Pinnacles has already seen
an increase in streamflow to 400 cfs.
Excessive rainfall over the burn scar will result in debris flow
moving through the Dollar Ridge Burn Scar. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Gauges reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Promised Land Resort in the Pinnacles area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4016 11090 4017 11081 4015 11077 4014 11074
4014 11069 4015 11064 4017 11054 4016 11054
4014 11056 4012 11066 4012 11072 4010 11077
4003 11098 4016 11098
FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Webber045
WGUS75 KSLC 012256 RRA
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
456 PM MDT Mon Aug 1 2022
UTC013-051-012306-
/O.EXP.KSLC.FF.W.0051.000000T0000Z-220801T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duchesne UT-Wasatch UT-
456 PM MDT Mon Aug 1 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON FOR
WEST CENTRAL DUCHESNE AND SOUTHEASTERN WASATCH COUNTIES...
Flood waters are receding. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
A Flood Watch remains in effect until 1200 AM MDT Tuesday for
portions of central Utah and northern Utah.
LAT...LON 4016 11090 4017 11081 4015 11077 4014 11074
4014 11069 4015 11064 4017 11054 4016 11054
4014 11056 4012 11066 4012 11072 4010 11077
4003 11098 4016 11098
$$
WebberWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 11:34 AM MDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 1, 11:34 AM MDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1134 AM MDT Mon Aug 1 2022 .UPDATE... Main update this morning was to add a Flood Watch for Burn Scar Flash Flooding in Central Utah. This morning, a robust wave moving northward through Nevada continues to be the focus for advecting enhanced monsoon moisture northward across Utah. On the leading edge of the moisture advection a band of cloud cover and isolated showers is moving northward across northern Utah, with some clearing south of this axis across central Utah. Deeper moisture south of this boundary with fairly widespread surface dew points in the 50s to low 60s will fuel surface based CAPE around 1000 J/kg over much of Utah, while orographic lift over the central and southern mountains will help focus convective initiation. Forecast hodographs indicate slow moving storms around 10 knots or less moving north-northeastward, which given the orographic focus will make training, slow-moving storms the main threat for any heavy rain producing cells. Given the forecast precipitation amounts maximizing near the numerous burn scars in central Utah that are susceptible to flash flooding and debris flow have issued a Flood Watch. && .SYNOPSIS...Moisture and associated thunderstorms will spread into northern Utah today into Tuesday. Drier air is expected across the area midweek under a more westerly flow aloft before moisture returns for late week. && .SHORT TERM (THROUGH 12Z WEDNESDAY)...High pressure remains centered across New Mexico into the Texas Panhandle this morning with the ridge axis extending northwestward into southwest Idaho. A shortwave disturbance currently over southern Nevada is lifting northward. Meanwhile, an MCV is noted across southeast Utah, grazing the Glen Canyon boundaries. As the aforementioned shortwave disturbance over Nevada continues to lift northward today, the ridge will become less amplified and its axis will roll eastward, allowing southerly flow to spread north throughout Utah today. The southerly flow has already spread through central Utah, with moisture increasing in conjunction. Analysis of PWATs indicate that it already exceeds 1 inch across central Utah, and northern Utah is expected to follow suit this afternoon. With the northward spread of moisture and the shortwave disturbance lifting through eastern Nevada and western Utah, expect shower and thunderstorm activity to increase across central and northern Utah today. Central Utah is expected to be the focus for the early part of the afternoon, then this focus shifts to the north by the late afternoon and evening hours. The initial round of thunderstorms across the north will have the potential to produce gusty outflow winds before the storms trend wetter in the evening. Southern Utah will be slightly suppressed behind the aforementioned shortwave disturbance, although isolated to scattered thunderstorms with locally heavy rain will remain a possibility. As the shortwave disturbance rotates into northern Utah around the periphery of the ridge tonight, expect nocturnal thunderstorms to continue across northern Utah. This disturbance will then track east along the Utah/Idaho border tomorrow. Northern Utah and southwest Wyoming will continue to see the best chance for thunderstorms through tomorrow afternoon, with less activity across southern Utah as the airmass trends drier under a more westerly flow. In addition to the shortwave disturbance, a modest jet across northern Utah could aid in the development of some stronger or more organized storms during the morning through early afternoon hours tomorrow. Thunderstorms should taper off fairly quickly by late afternoon or early evening as the airmass becomes more stable behind the exiting disturbance. With a widespread moist airmass in place throughout the area, temperatures will trend cooler across the north over the next couple of days. Afternoon maxes today are expected to be near to just slightly above climatological normals across the north while remaining below normal across the south. For tomorrow, afternoon maxes are expected to trend below normal across most areas. .LONG TERM (After 12Z Wednesday)...Less shower and thunderstorm coverage is forecast Wednesday as a change in the pattern decreases monsoonal moisture advection into Utah. Models are in good agreement of high pressure near the four corners sliding closer to the Arizona and Utah border. This will transition synoptic flow more westerly. Precipitable water values for much of Utah are expected to be 0.8- 1", much less than the start of the week. With no shortwave or much else to provide increased forcing, convection is expected to largely be within higher terrain. Temperatures are expected to increase from the previous day, reaching right around average with fewer clouds and lower relative humidity. A trough is expected to build into the PacNW Thursday. Ensemble guidance is in good agreement that this will slide the high further eastward into the plains. That is expected to transition flow from zonal to southerly. Thursday will be a transition day between those, with increased moisture, especially in southern Utah. Increased moisture advection is expected Friday, with precipitable water values of 1-1.5" for most of Utah. Various guidance brings several shortwaves into Utah Friday through the weekend which could assist in more organized convection. The threat of flash flooding for slot canyons, dry washes, burn scars, and low-lying locations will be relatively low Wednesday, but increase Thursday. More of a threat is expected Friday through the weekend with good model agreement on increased moisture advection and increased chances for showers and thunderstorms. && .AVIATION...KSLC...Southeast winds are expected through the morning with broken mid and high clouds. Winds are expected to transition to northwest around 20Z, but confidence in winds decreases from 20-03Z as showers and thunderstorms build into northern Utah. Any nearby shower or thunderstorm could result in erratic outflow winds. Varying directions and speeds are expected. VFR conditions will prevail, but enhanced winds or heavy rain could lower conditions into MVFR for a short time. Showers are expected into the overnight, with the chance for thunderstorms decreasing. .REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms are likely for southwest Wyoming, and northern and central Utah during the afternoon. Erratic outflow winds and heavy rain are possible. VFR conditions will prevail, but that could decrease into MVFR range with any nearby shower or thunderstorm. Coverage will be more isolated in southern Utah, diminishing around 03Z. Showers are expected to taper off around 06Z in central Utah and last into the overnight in southwest Wyoming and northern Utah. && .FIRE WEATHER...Increasing southerly flow combined with a weather disturbance lifting through eastern Nevada will spread moisture into northern Utah today. This will increase thunderstorm chances across northern Utah. While some thunderstorms, especially across northwest Utah, may initially be dry this afternoon, chances of wetting rain will increase through the evening hours. Meanwhile, southern Utah is expected to see less thunderstorm activity today compared to the past few days, although isolated to scattered wet thunderstorms are still expected. The weather disturbance will shift across northern Utah tonight into tomorrow morning, allowing showers and thunderstorms to continue across northern Utah through the night and into tomorrow. Behind this disturbance, thunderstorms will quickly wind down tomorrow evening with generally less activity expected on Wednesday. Moisture will then make a return for the latter portion of the week, with widespread wet thunderstorms looking like a good possibility. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flood Watch through this evening for UTZ102-111>113-116-117. WY...None. && Church/Cheng/Wilson For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:11 PM MDT | Areal Flood Advisory | SLC | Iron | 2 hr |
| Aug 1, 11:06 AM MDT | Flood Watch | SLC | Carbon, Duchesne, Emery, Juab, Millard, Salt Lake and 6 more | 13 hr |
| Aug 1, 1:43 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Aug 1, 1:50 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.